[Skip to Content]
[Skip to Content Landing]
Article
January 5, 1970

Jaundice and Oxyphenisatin

Author Affiliations

From the Department of Gastroenterology, Louisiana State University Medical Center and Browne-McHardy Clinic, New Orleans.

JAMA. 1970;211(1):83-85. doi:10.1001/jama.1970.03170010037006
Abstract

Two middle-aged women were hospitalized with a similar, moderately severe illness consisting of fatigue, vague abdominal symptoms, and jaundice. Laboratory abnormalities consisted of elevated levels of serum glutamic oxaloacetic transaminase (SGOT), serum bilirubin, and serum alkaline phosphatase. Physical findings included mild hepatic enlargement and tenderness. Results of cholecystographic studies were normal. Each patient had been taking a laxative mixture containing oxyphenisatin acetate, dioctyl sodium sulfosuccinate, and carboxymethylcellulose sodium (Dialose Plus) prior to the illness. Improvement followed fortuitous discontinuance of the Dialose Plus in both patients upon hospitalization. Clinical and laboratory relapse occurred, in both patients, shortly after resumption of Dialose Plus. Recovery seems to have followed final discontinuance of the medication.

×